MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ACCOLADE TMZF HIP STEM #4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH ACCOLADE TMZF HIP STEM #4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 6020-0435
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Injury (2348); Ambulation or Postural Difficulties (2544)
Date of Event 08/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If additional information is received, it will be provided in a supplemental report upon completion of the investigation.The following devices were also listed in this report: unknown 52mm mitch head; cat# unk ; lot# unk.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.
 
Event or Problem Description
Original op date (b)(6) 2008 / op.Right hip.Accolade tmzf ¿ mitch.In 2017 patient had a trochanteric fracture while getting up from bed.Everything looked good and he was decided to treat conservatively.Hip stayed sore and patient couldn't move so revision operation was decided.Hip joint was black when opened.52mm standard mitch head was removed and accolade trunnion was visually damaged inside the head.At that point, it was decided to remove the stem and replaced it with a competitor, revision stem.Cup 58mm was well fixed and in good orientation so it was left in place.Removed accolade stem is size 4.
 
Event or Problem Description
Original op date (b)(6) 2008 op.Right hip.Accolade tmzf mitch.2017 patient had a trochanteric fracture while getting up from bed.Everything looked good and he was decided to treat conservatively.Hip stayed sore and patient couldn¿t move so revision operation was decided.Hip joint was black when opened.52mm standard mitch head was removed and accolade trunnion was visually damaged inside the head.At that point, it was decided to remove the stem and replaced it with a competitor, revision stem.Cup 58mm was well fixed and in good orientation so it was left in place.Removed accolade stem is size 4 update: material analysis confirmed wear of the trunnion of the accolade stem.Medical review confirmed periprosthetic femoral fracture.Altr was not confirmed.
 
Additional Manufacturer Narrative
An event regarding altr and periprosthetic fracture involving an accolade stem was reported.Altr was not confirmed but medical review confirmed periprosthetic fracture and material analysis also confirmed wear.Method & results: product evaluation and results: visual inspection of the returned device was performed as part of the material analysis report which noted the following: the parts were examined with the aid of a stereo microscope at magnifications up to 50x.Damages were observed on the neck of the stem, consistent with wear mechanisms due to the cyclic contact between the head taper and stem trunnion after the loss of their taper lock.Damage consistent with the explantation process in addition to biological fixation were also observed on the stem.Medical records received and evaluation: a review of the provided medical records and x-rays by a clinical consultant indicated: patient underwent a revision tha for periprosthetic trochanteric fracture.It was reported that intra-operatively black tissue staining was present consistent with metallosis.Upon removal of the existing femoral head damage to the trunnion of the stem was identified.Product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there were no other events for the lot provided.Conclusions: the medical review concluded the following: review of these records confirms a periprosthetic trochanteric fracture around a tha occurred.In addition patient was found to have damage to the trunnion of the existing tha with metallosis in the surrounding tissue.As did occurred, the root cause cannot be determined as insufficient information was available.Documentation which would aid in the further completion of this assessment would include: operative reports.Surgical implant records from the surgeries.Dated pre and post op x-rays/ imaging from the index and revision surgeries.Outpatient office/clinic notes.Implant retrieval.The implant was retrieved and material analysis report concluded the flowing: damage was observed on the stem trunnion.This damage was consistent with wear mechanisms due to the cyclic contact between the head taper and stem trunnion after the loss of their taper lock.Eds showed the stem was consistent with astm f1813 alloy.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.No further investigation for this event is possible at this time as insufficient information was received by stryker orthopaedics.If additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
ACCOLADE TMZF HIP STEM #4
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7844132
Report Number0002249697-2018-02770
Device Sequence Number19324414
Product Code LPH
UDI-Device Identifier04546540510563
UDI-Public04546540510563
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/30/2013
Device Catalogue Number6020-0435
Device Lot Number26466002
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/11/2018
Initial Date Received by Manufacturer 08/08/2018
Supplement Date Received by Manufacturer02/13/2019
Initial Report FDA Received Date09/04/2018
Supplement Report FDA Received Date03/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age80 YR
Patient Weight80